Research Article

Investigation into withdrawal of entecavir after 20 months in an HBsAb-positive patient who received HBsAg allogeneic stem cell transplantation

Published: December 22, 2015
Genet. Mol. Res. 14 (4) : 17966-17971 DOI: 10.4238/2015.December.22.22

Abstract

Hepatitis B virus (HBV) infection of donors and recipients is not an absolute contraindication for allogeneic stem cell transplantation (allo-HSCT). We studied a patient who received allo-HSCT from an HBsAg-positive donor. The patient was administered long-term immunosuppressive therapy and treated with the oral anti-viral medication, entecavir (ETV). During this treatment, there was no hepatitis B activity, which suggested that the treatment could effectively prevent the incidence of activated hepatitis. HBsAb was detected prior to stopping treatment with ETV, and hepatitis B activity occurred after stopping ETV. This suggested that the recipient was HBsAb-positive before transplantation, with the use of strong immunosuppressive agents, it is possible that HBV infection could occur after stopping ETV treatment because of reactivation of a latent HBV infection or receiving an allo-HSCT from HBsAg-positive donors. The recipient of an allo-HSCT from an HBsAg-positive donor should be given preventive anti-HBV medication when they receive long-term immunosuppressive therapy.

Hepatitis B virus (HBV) infection of donors and recipients is not an absolute contraindication for allogeneic stem cell transplantation (allo-HSCT). We studied a patient who received allo-HSCT from an HBsAg-positive donor. The patient was administered long-term immunosuppressive therapy and treated with the oral anti-viral medication, entecavir (ETV). During this treatment, there was no hepatitis B activity, which suggested that the treatment could effectively prevent the incidence of activated hepatitis. HBsAb was detected prior to stopping treatment with ETV, and hepatitis B activity occurred after stopping ETV. This suggested that the recipient was HBsAb-positive before transplantation, with the use of strong immunosuppressive agents, it is possible that HBV infection could occur after stopping ETV treatment because of reactivation of a latent HBV infection or receiving an allo-HSCT from HBsAg-positive donors. The recipient of an allo-HSCT from an HBsAg-positive donor should be given preventive anti-HBV medication when they receive long-term immunosuppressive therapy.

About the Authors